Loperamide-induced cardiotoxicity: A case overlooked?
Cardiology; Pulmonary and Critical Care
A young man presented to the emergency department with seizures and recurrent episodes of polymorphic ventricular tachycardia (PMVT)/torsades de pointes (TdP) requiring cardioversion and administration of intravenous magnesium. A battery of tests performed to identify a cause for his arrhythmias and seizures were all normal. A revisit of history with family revealed he had consumed over 100 tablets/day of loperamide for the past 1 year. A prolonged QT interval on his ECG raised concerns for long QT syndrome (LQTS) (congenital or acquired). Our patient was suspected to have loperamide-induced cardiotoxicity. TdP is a specific PMVT that occurs with a prolonged QT interval and is usually drug-induced. Less frequently, congenital LQTS may be implicated. With supportive care, including mechanical ventilation, vasopressors and temporary transvenous overdrive pacing, our patient recovered completely. We describe the importance of a systematic and time-sensitive approach to diagnosing critical illness. Loperamide overdose may cause QT prolongation, life-threatening arrhythmias/cardiogenic shock, or cardiac arrest. Seizures/epilepsy may also be a manifestation in young patients. There is a substantial need to revisit the safety of over-the-counter medications and increasing awareness of manifestations of drug overdose.
BMJ Case Reports
Fayyaz, S. M.,
(2021). Loperamide-induced cardiotoxicity: A case overlooked?. BMJ Case Reports, 14(7), e243325.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_med_cardiol/181